Jump to content
CrazyBoards.org

Schizoaffective bipolar and saphris


Recommended Posts

I'm not really sure where to post this. For three years I was diagnosed bipolar with psychotic features and I just went to see my doctor and he changed my diagnosis to schizoaffective disorder. I don't really know the difference between the two they seem pretty much the same to me. Anyway my doctor also changed my medicine from geodon to saphris. I am the most stable now than I have been in three years so I'm really scared to try it. I would just like to know if anybody has had success with saphris or any of the side effects you experience.thanks

Link to comment
Share on other sites

As I understand it, the difference between BP w/psychotic features and schizoaffective is that with SZA, psychotic symptoms also occur outside of manic or depressive episodes when mood is stable, and in BP psychosis occurs only within a mood episode. "Negative symptoms" of schizophrenia may also be present with SZA.

 

I'm curious as to why your doctor changed your meds if you were stable and doing okay on Geodon? 

 

FWIW, I became very paranoid and agitated on Saphris, but it also works well for many people, so there's no real way to gauge whether it will help you or not until you try it.

Edited by hagar running
Link to comment
Share on other sites

Not really sure why your doctor would change your meds if you're stable, but I guess they must have had some sort of reasoning why or thought that there might be a benefit to it.

 

Everyone's definitely going to react differently to meds, but I guess I can count myself in the somewhat positive category when it comes to Saphris.  For me, it's the best med I've had to knock out a mania before it gets rolling and does away with any of the hallucinations or paranoia - since it's a dissolving tablet, it works FAST for me too.  I can usually tell when I'm starting to go manic and take a Saphris to keep me from launching into orbit.  I think the reason I call it somewhat positive is because of the side effects I get from it.  (Disclaimer:  I am the QUEEN of the Med Weenies.  I get hit hard by even child-sized doses of the lighter meds.  You may not get any of these or as severe as I do.)   The biggest drawback I have with it is the sedation, so I wind up taking it at night.  It tends to knock me flat on my ass for a good 12-14 hours, but I'm such a lightweight that even half of a Tylenol usually does that too.    When we tried a higher dose than the 5mg tablets, I also developed rather severe hip pain that made it painful to even move around in bed, but it went away almost immediately when we dropped back to 5mg.  The BIGGEST pain in the ass about it is the TASTE of it.  The original flavor of it was absolutely repulsive -  I coined some rather interesting phrases to describe it!   The newer ones are black cherry, which isn't AS bad, but just expect something that's about cough syrup-level bad.  You can't eat or drink for 10 minutes after you take it, but after that 10 minutes, I've found that either Altoids or those little Listerine tabs kill most of the blecch pretty well. 

 

I guess the moral of the story would be that it's worth a shot, plan on taking it around bedtime for the first time if you usually get sedation from your meds, and to be prepared for the taste and have something handy to get rid of the flavor after that 10 minutes.

Link to comment
Share on other sites

I'm another one who got subtly activated and paranoid on saphris.  It was so mild that it took me a while to figure it out, which in itself was kinda a PITA.  Did you ask your doc why he wants you to change?  If you feel good, and stable, I don't really understand why your doc would make the change?  Are you having sx?

Link to comment
Share on other sites

I too wonder why your dr would change things up unless you were having symptoms.

Saphris for me worked very well. In fact it's one of the few and I mean very few things that makes me sleep. I had a ton of weight gain on it though. It would stimulate my appetite like no other. As bad as zyprexa. Although I seem to be in the rare minority with that side effect. Sucks. So many people find it weight neutral or only minor weight gain.

I hope it works well for you with no problems at all!!!

Link to comment
Share on other sites

Saphris....It made me so tired that I slept 20 hours a day. Then I became extremely depressed because of the tiredness and I ended up in the psych ward.   I think that was the worst medicine ever. Anyways, different people have different side effects, so remember, it may be different for you. Good luck! 

Link to comment
Share on other sites

Why switch from Geodon if it works? Seems odd. No reason for it?

Saphris made me so sleepy I couldn't function on it. At all. I would fall asleep so hard I would sleep through two different alarms and stayed groggy until about 12 every day. I also had mild akathesia and crazy hunger too, when I was awake. I had a meltdown and almost went IP because of it. I lasted 2.5 weeks before quitting it.

Link to comment
Share on other sites

Thanks for your responses and helpful information. As I said I am the most stable I have been.But I was really far out there. I was not living in reality. So even though I'm much better I still have things that happen from time to time that are just not ok. My brain searches for those delusions I had. I am aware of it now and take an extra geodon for it. But there are certain times when Im out in public when it happens. I am triggered by a lot of things like white dogs walking in the street at night, knives, and people walking by with jingling keys. Things like that. So even though I'm much better I still have some issues with delusions. I hope the saphris helps if I end up having to take it. I decided to take an extra geodon in the afternoon for a week. If it works I'll ask my pdoc if I can stay on it. If not then saphris will be my only other option.

Link to comment
Share on other sites

I'm BP w/psychotic features or SZA, my pdoc says it's the same brain dysfunction we're treating so I don't think he is really worried which. 

 

I like Saphris, a lot.  It doesn't handle my anxiety as well as other AAPs have, but it's been very low side effect for me.  I get tongue numbness and it tastes terrible.  When I used mouthwash to try to stop the bad taste, I lost the ability to taste a lot of food, but it returned when I stopped rinsing with mouthwash before taking Saphris. 

 

I feel awake again on Saphris. 

Link to comment
Share on other sites

Saphris works extremely well for my paranoia/delusions/hallucinations, HOWEVER, the akathisia is TERRIBLE for me, and it gets so bad that I become exhausted because of the internal jitters that will not die. So my PDOC prescribed Cogentin to counteract that...and it just makes me even more tired...

so the med works well for the symptoms...just not sure if the side effects make it worth it for me

Link to comment
Share on other sites

Guest Vapourware

If your signature re: your ziprasidone dosage is correct, then you have a lot of room to move. 40mg is really not that much. The recommended maximum is 160mg. I got up to 120mg when I was on ziprasidone. Unless there are intolerable side effects if you raise your dosage?

 

I didn't find Saphris helpful. I took 10mg and got quite delusional. I was IP while taking it and came to the conclusion that the hospital food was poisoned, as were the meds they were giving me. So I stopped my meds and stopped eating offerings from their cafeteria. So my pdoc switched me back to Zyprexa, rather than try 20mg of Saphris because I was quite batshit. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...